Alert archive / Colorado / Wind Advisories in 2017

Wind Advisory 11, NWS Grand Junction, CO

November 17, 2017Grand County, San Juan County, Utah; 10 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Nov 17, 2017, 4:11 AM MST for Grand County, San Juan County, Utah; 10 counties in Colorado. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 4:11 AM MST (11:11 UTC)
Expired
Nov 17, 2017, 9:00 PM MST
In force
17 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Moffat County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 29 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS75 KGJT 171111
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
411 AM MST Fri Nov 17 2017


COZ001-002-UTZ022-027-029-171915-
/O.NEW.KGJT.WI.Y.0011.171117T1111Z-171118T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Southeast Utah-
Arches/Grand Flat-Canyonlands/Natural Bridges-
411 AM MST Fri Nov 17 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect until 9 PM MST this evening.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Blanding, Moab, Castle Valley, Canyonlands National Park, Dead 
  Horse Point State Park, and Fry Canyon. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph through
  early afternoon. Winds switch to the northwest with the cold
  front passage when winds could gust up to 55 mph.  

* TIMING...today through this evening

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ006>008-011-014-171915-
/O.NEW.KGJT.WI.Y.0011.171117T1700Z-171118T0400Z/
Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-
Central Gunnison and Uncompahgre River Basin-
Upper Gunnison River Valley-
411 AM MST Fri Nov 17 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MST
THIS EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 10 AM this morning to 9 PM MST
this evening.

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, De Beque,
   New Castle, Mesa, Parachute, Rifle, Silt, Eagle, Edwards, 
  Glenwood Springs, Carbondale, Montrose, Hotchkiss, Delta, 
  Gunnison, and Cimarron. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 45 mph through
  early afternoon. Winds could gust up to 55 mph the cold front
  passage late this afternoon as winds turn west then northwest. 

* TIMING...late this morning through this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
3 follow-up statements
759 
WWUS75 KGJT 171800
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1100 AM MST Fri Nov 17 2017

COZ001-002-006>008-011-014-UTZ022-027-029-180315-
/O.CON.KGJT.WI.Y.0011.000000T0000Z-171118T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-Central Colorado River Basin-
Central Gunnison and Uncompahgre River Basin-
Upper Gunnison River Valley-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
1100 AM MST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
  Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs, 
  Carbondale, Montrose, Hotchkiss, Delta, Gunnison, Cimarron, 
  Blanding, Moab, Castle Valley, Canyonlands National Park, Dead 
  Horse Point State Park, and Fry Canyon. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph through 
  early afternoon. Winds switch to the northwest with the cold 
  front passage when winds could gust up to 55 mph.

* TIMING...Through this evening

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
902 
WWUS75 KGJT 172152
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
252 PM MST Fri Nov 17 2017

COZ001-002-006>008-011-014-UTZ022-027-029-180400-
/O.CON.KGJT.WI.Y.0011.000000T0000Z-171118T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-Central Colorado River Basin-
Central Gunnison and Uncompahgre River Basin-
Upper Gunnison River Valley-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
252 PM MST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
  Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs, 
  Carbondale, Montrose, Hotchkiss, Delta, Gunnison, Cimarron, 
  Blanding, Moab, Castle Valley, Canyonlands National Park, Dead 
  Horse Point State Park, and Fry Canyon. 

* WINDS...West to southwest 20 to 30 mph with gusts 40 to 50 mph,
  shifting to the northwest this evening with gusts up to 55 mph.

* TIMING...Through this evening

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
633 
WWUS75 KGJT 180352
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
852 PM MST Fri Nov 17 2017

COZ001-002-006>008-011-014-UTZ022-027-029-180500-
/O.EXP.KGJT.WI.Y.0011.000000T0000Z-171118T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-Central Colorado River Basin-
Central Gunnison and Uncompahgre River Basin-
Upper Gunnison River Valley-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
852 PM MST Fri Nov 17 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

Winds speed have decreased substantially following frontal passage
so the wind advisory will expire at 9 PM MST as planned.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Nov 16, 9:56 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Nov 16, 9:56 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
956 PM MST Thu Nov 16 2017

.SHORT TERM...(Tonight through Friday night)
Issued at 341 PM MST Thu Nov 16 2017

Significant moisture is on the way as an atmospheric river is moving
into central California starting today. This fetch of moisture
extends past 159 degrees west (longitude of Hawaii), signaling a
very strong source of moisture which will bring unseasonable
moisture to the region for a short period of time while the upper
level jet pushes it into Utah and Colorado. Windy conditions have
already developed at higher terrain, and these winds will increase
further on Friday as the 150 kt ULJ slings across Utah and Colorado.
Because of this system being relatively warm for a winter storm, we
are anticipating big snow amounts above 10000 feet, but a quick drop
off to no accumulation as one decreases in elevation.

Precipitation will generally begin as snow above 9500 feet tonight,
with rain/snow mix possible as low as 8000 feet in convective
showers. The cold front associated with this system does not advect
cooler air into extreme northwestern Colorado until Friday
afternoon, across the I-70 corridor until the evening hours, and
southward into the San Juans until late Friday as well. As the cold
front progresses northwest to southeast through eastern Utah and
western Colorado, the snow level will drop, but very dry air will
also entrain into the region. This is expected to shut precipitation
off quickly overnight Friday night into Saturday.
Models are hinting at a possible Gorge effect south of Montrose in
NNW flow Friday night lingering into the morning hours. 700mb flow
seems a little light for this effect, but it is a possibility.

.LONG TERM...(Saturday through Thursday)
Issued at 341 PM MST Thu Nov 16 2017

By Saturday morning, dry northerly flow should shut down all
precipitation as high pressure moves back into the Great Basin.
Cool seasonable temperatures will persist for a couple of days
behind the cold front, especially with weak inversions developing
overnight. A weak weather disturbance is expected to move into
northern Utah and Colorado Monday evening and early Tuesday...riding
over the high pressure. Confidence is low to moderate on this
feature because of some waffling between forecast model runs. Dry
weather returns midweek before the next possible weather disturbance
at the end of the work week from the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 943 PM MST Thu Nov 16 2017

Ceiling heights will continue to lower overnight over all
terminals with cigs below ILS breakpoints possible at KASE, KEGE,
and KRIL by 12z. Areas of virga or vicinity showers will slowly
increase overnight and increase rapidly Friday morning.
Temperatures will remain warm into Friday morning with mostly
liquid precipitation in the valleys. Higher elevations will mix
with and change to snow later on Friday as a front passes from
north to south. By noon all mountains and high passes will be
obscured and by 00z expect periods of IFR and LIFR at KASE and
KTEX with MVFR at the other TAF sites. Clearing will begin over
eastern UT by about 03z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Saturday for COZ018-019.

     Winter Storm Warning until 5 AM MST Saturday for COZ004-009-010-
     012-013.

UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...CC

Nearby

Wind Advisories in Colorado, 2017Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.